Central nervous system manifestations of a valproic acid overdose responsive to naloxone

Ann Emerg Med. 1989 Aug;18(8):889-91. doi: 10.1016/s0196-0644(89)80220-3.

Abstract

We report the case of a 22-year-old man who presented with a depressed level of consciousness after ingesting valproic acid. He responded to IV naloxone; over a nine-hour period, his serum valproic acid level decreased from 180.4 to 59.2 micrograms/ml with multiple-dose charcoal therapy. We recommend the use of both agents in the treatment of valproic acid overdose.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Brain / drug effects
  • Charcoal / therapeutic use
  • Consciousness / drug effects*
  • Humans
  • Male
  • Naloxone / administration & dosage
  • Naloxone / therapeutic use*
  • Sorbitol / therapeutic use
  • Valproic Acid / antagonists & inhibitors
  • Valproic Acid / blood
  • Valproic Acid / poisoning*

Substances

  • Charcoal
  • Naloxone
  • Sorbitol
  • Valproic Acid